Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 35, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 25, 2023, 8:26 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Jun 26, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2023, 8:26 PM EDT (00:26 UTC)
- In effect from
- Jun 26, 2023, 8:00 AM EDT
- Expired
- Jun 26, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
301 WHUS42 KMHX 260026 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 826 PM EDT Sun Jun 25 2023 NCZ196-204-205-261230- /O.EXP.KMHX.BH.S.0034.000000T0000Z-230626T0000Z/ /O.NEW.KMHX.BH.S.0035.230626T1200Z-230627T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 826 PM EDT Sun Jun 25 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents.. * WHERE...The beaches from Cape Hatteras to Cape Lookout. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ195-199-260130- /O.EXP.KMHX.BH.S.0034.000000T0000Z-230626T0000Z/ West Carteret-Coastal Onslow- 826 PM EDT Sun Jun 25 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
1 follow-up statement
382 WHUS42 KMHX 260823 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 423 AM EDT Mon Jun 26 2023 NCZ196-204-205-262030- /O.CON.KMHX.BH.S.0035.230626T1200Z-230627T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 423 AM EDT Mon Jun 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Cape Lookout. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 25, 7:54 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 25, 7:54 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
754 PM EDT Sun Jun 25 2023
.SYNOPSIS...
High pressure will ridge in from offshore through tonight. A
seasonably strong cold front will move through the area Monday
night into Tuesday, bringing the potential for severe weather.
Then high pressure builds in behind it through mid to late next
week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 745 PM Sun...A few isolated showers remain possible as
the sea breeze continues to push through the inner Coastal Plain
through sunset. Otherwise, dry conditions and mainly clear
skies are on tap for this evening and overnight. A few isolated
showers/storms may form early tomorrow morning as a weak
shortwave axis quickly crosses the area and an MCS passes well
south of the area.
We'll then slowly cool through the evening hours with overnight
lows reaching the low to mid 70s, coolest inland.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
As of 330 PM Sun...There is potential for a significant severe
weather event late tomorrow and through tomorrow night as a
seasonably strong upper trough interacts with early summer
instability and moisture.
Storms are expected to fire along the Piedmont of NC and VA
tomorrow afternoon, and eventually congeal into a line or QLCS
as it moves southeastward and into the forecast area late in the
afternoon or early evening. The main hazard of concern will be
the threat of damaging wind gusts as this line accelerates into
the area, though large hail will also be possible with strong
mid-level lapse rates present. The potent line is expected to
progress through the forecast area and to the coast through the
evening and potentially overnight hours as instability remains
high out ahead of the line despite loss of heating.
A more isolated local severe threat may evolve earlier in the
afternoon if the sea breeze is able to provide sufficient
forcing with strong instability and increasing shear expected.
However, latest high res guidance has trended away from showing
much coverage in the afternoon.
With coverage uncertain in the afternoon, will keep less than
30% PoPs, and then have precip chances increasing quickly late
tomorrow afternoon through the evening and overnight hours. A
small flash flood threat may emerge if storms train over the
same areas given the antecedent wet conditions, but the
expected progression of the squall line should limit the threat.
High temps tomorrow look to easily reach the low 90s inland, and
mid to upper 80s along the coast. With dewpoints climbing into
the 70s there will likely be a several hour period of heat
indices above 100 degrees. Conditions then remain warm and humid
out ahead of the squall line, with temps cooling into the upper
60s to low 70s behind the line overnight.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 330 PM Sun...Chances for showers and storms continue
Tuesday. Then, a return to mainly dry conditions mid to late
week as high pressure builds back in.
Tuesday...Some questions still remain on how fast aforementioned
upper low over the Great Lakes transits eastward. A bit better
agreement amongst 25/00Z global model suite with the axis of the
upper trough moving through NC during the day Tue and with cont
sswrly low level flow, atms remains moist and thus will
advertise high chc pops through the day.
Wednesday...Shower/storm chances next to none with the region
being on lee side of trough and thus deep layer nwrly flow
drying the column and sfc high pres building in. Hung onto a 20%
pop for nern zones as light erly flow here may lead to a popup
shower or storm in the afternoon, though most places precip
free. Temps closer to climo behind front and lowered thickness,
generally in the 80s for highs and lows in the 60s.
Thursday through Friday...Building heights and mainly dry
conditions with deep layer subsidence for the latter half of the
week expected. This will translate to increasingly hotter
temperatures with a return to highs in the 90s expected,
overnight lows in the 70s.
Saturday and Sunday...Next system in way of a cold
front/shortwave Might arrive by the weekend and bring somewhat
better precip chances, though lots of disagreement this far out
and only a low end chc pop introduces. Temps cont hot with highs
in the 90s and lows in the 70s.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Monday/...
As of 745 PM Sun...VFR conditions prevail overnight with light
but persistent southerly flow. A few isolated showers/storms
could cross the area around sunrise, but the probability of
these having any impact on and individual terminal is too low to
justify event a vicinity mention in the TAF at this point.
VFR continues to prevail for much of Monday. A few storms could
develop along the sea breeze in the afternoon, but the much more
significant threat for aviation will be the more organized
storms which are expected to impact the region, especially the
coastal plain, after 22z (very end of or after current TAF
period) with strong winds and potentially large hail. Expected
conditions will be included in the TAFs as the forecast comes
into better focus over the next several forecast cycles.
LONG TERM /Monday Night through Friday/...
As of 330 PM Sun...Cold front moves through Mon night and Tue
with better chances for showers/storms late Mon into Tue and
sub-VFR conditions. A return to mainly dry and VFR skies Wed.
&&
.MARINE...
SHORT TERM /through Monday Night/...
As of 330 PM Sun...Boating conditions will be fair through
tonight, but will deteriorate tomorrow as winds increase ahead
of a cold front. Small craft advisories are set to go into
effect tomorrow afternoon for all of the coastal waters and
inland sounds/rivers.
Winds through tonight will continue out of the SW/SSW at 10-20
kts. Then tomorrow, winds will increase to SW 20-25 kts with
gusts to 30 kts by mid to late afternoon. Winds will peak right
ahead of a line of strong to severe thunderstorms tomorrow
night. Then behind the area of convection, winds will
temporarily subside, but should rebuild to 15-25 kts before
sunrise. Seas will be mostly 2-4 ft through tonight, and then
build to 3-5 tomorrow. By tomorrow evening seas will build
slightly to 4-6 ft and last through the rest of the night.
LONG TERM /Tuesday through Friday/...
As of 330 PM Sun...Small craft conditions will likely linger
across the coastal waters due to seas most of Tuesday. Then,
gradients relax Tue night through mid week and seas subside to
2-5 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...Small Craft Advisory from 2 PM Monday to 1 AM EDT Tuesday for
AMZ131-136-137-150-230-231.
Small Craft Advisory from 2 PM Monday to 6 AM EDT Tuesday for
AMZ135.
Small Craft Advisory from 4 PM Monday to 8 PM EDT Tuesday for
AMZ152-154.
Small Craft Advisory from 4 PM Monday to 5 PM EDT Tuesday for
AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...SGK/CB
SHORT TERM...SGK
LONG TERM...TL
AVIATION...TL/CB
MARINE...TL/SGKHazardous weather outlook, Jun 25, 6:11 AM EDT, 14 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 611 AM EDT Sun Jun 25 2023 NCZ029-044>047-079>081-090>092-094-193-194-198-261015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 611 AM EDT Sun Jun 25 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There will be a risk for severe thunderstorms Monday afternoon, but especially Monday evening. The main threat will be damaging winds, though isolated large hail and isolated tornadoes cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-261015- Hatteras Island- 611 AM EDT Sun Jun 25 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING south of Cape Hatteras... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING north of Cape Hatteras... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There will be a risk for severe thunderstorms Monday evening. The main threat will be damaging winds, though isolated large hail and isolated tornadoes cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-261015- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 611 AM EDT Sun Jun 25 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There will be a risk for severe thunderstorms Monday evening. The main threat will be damaging winds, though isolated large hail and isolated tornadoes cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-261015- Northern Outer Banks- 611 AM EDT Sun Jun 25 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There will be a risk for severe thunderstorms Monday evening. The main threat will be damaging winds, though isolated large hail and isolated tornadoes cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.